Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 299, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2012, 1:28 AM CDT for 4 counties in Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 1:28 AM CDT (06:28 UTC)
- Expired
- Jul 31, 2012, 2:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 1:45 AM CDT | TSTM WND GST 60 | 2 N Lebanon, TN | |
| Jul 31, 1:46 AM CDT | TSTM WND DMG | 2 N Lebanon, TN | MULTIPLE LARGE TREES DOWN IN THE KONTIKI SUBDIVISION |
| Jul 31, 1:47 AM CDT | TSTM WND DMG | Lebanon, TN | TREE FELL ON A HOUSE AT 424 OAKDALE DR., POWER LINES DOWN ALONG HARTSVILLE PIKE, TREE DOWN ON COLES FERRY PIKE PARTIALLY BLOCKING ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS54 KOHX 310628
SVROHX
TNC159-165-169-189-310700-
/O.NEW.KOHX.SV.W.0299.120731T0628Z-120731T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
128 AM CDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SMITH COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
WESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
EASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 200 AM CDT
* AT 127 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LEBANON...
MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEBANON...
WATERTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3615 8591 3608 8602 3609 8605 3608 8606
3606 8606 3596 8622 3633 8646 3646 8625
TIME...MOT...LOC 0628Z 325DEG 23KT 3630 8631
$$
FORECASTER: ROSE1 follow-up statement
882
WWUS54 KOHX 310657
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 AM CDT TUE JUL 31 2012
TNC159-165-169-189-310707-
/O.EXP.KOHX.SV.W.0299.000000T0000Z-120731T0700Z/
SMITH TN-SUMNER TN-TROUSDALE TN-WILSON TN-
157 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON...WESTERN
TROUSDALE...SOUTHEASTERN SUMNER AND SOUTHWESTERN SMITH COUNTIES IS
BEING REISSUED...
LAT...LON 3615 8591 3608 8602 3609 8605 3608 8606
3606 8606 3596 8622 3633 8646 3646 8625
TIME...MOT...LOC 0657Z 325DEG 23KT 3615 8618
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:21 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 30, 11:21 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1121 PM CDT MON JUL 30 2012 .UPDATE...FOR 06Z AVIATION FORECAST && .AVIATION... MID STATE REMAINS IN NORTHWEST FLOW ALOFT AS SPRINKLES CONTINUE TO WORK DOWN INTO MIDDLE TENNESSEE OUT AHEAD OF A SHORT WAVE DROPPING SOUTHEAST FROM SOUTHWEST INDIANA/ILLINOIS DOWN INTO SOUTHEAST MISSOURI AT 04Z. TEMPS AT 700 MILLIBARS HAVE COOLED SOMEWHAT WHIPING OUT THE EARLIER CAP THAT EXISTED OVER MIDDLE TENNESSEE. LEAD STORM IN WEST TENNESSEE/BOOTHEEL MCV GENERATED COMPLEX NOW DIVING INTO FAR NORTHEAST MISSISSIPPI WHILE TAKING ON A SPEARHEAD. MORE SHOWERS AND STORMS HAVE DEVELOPED ACROSS BOOTHEEL AREA INTO WEST TENNESSEE AND FAR WESTERN KENTUCKY IN RESPONSE TO APPROACHING SHORT WAVE THAT WILL MOVE SOUTHEAST IN THE OVERNIGHT. BEST MOISTURE TRANSPORT OFF NEW GFS RUN APPEARS TO BE ACROSS NORTHEAST MISSISSIPPI INTO NORTH ALABAMA IN THE OVERNIGHT. SOME OF THESE SHOWERS AND STORMS WILL LIKELY MOVE THROUGH SOUTHWEST MIDDLE TENNESSEE...WITH A STORM OR TWO POSSIBLY BECOMING SEVERE. DAMAGING WINDS HAVE BEEN THE MAIN THREAT WITH THESE STORMS IN WESTERN TENNESSEE. BOYD && .PREV DISCUSSION... /ISSUED 857 PM CDT MON JUL 30 2012/ UPDATE... WATER VAPOR IMAGERY THIS EVENING SHOWS AN MCV MOVING SOUTHEASTWARD FROM MISSOURI INTO WEST TENNESSEE. AHEAD OF THIS FEATURE...RADAR INDICATES THUNDERSTORMS HAVE FINALLY ERUPTED NEAR THE CENTER OF THE MCV...WHILE AN AREA OF LIGHT RAIN CONTINUES TO SPREAD ACROSS OUR CWA. MSAS ANALYSIS SHOWS A PLUME OF DEEP MOISTURE WITH DEWPOINTS IN THE UPPER 70S AND EVEN LOWER 80S HAS SPREAD NORTHEASTWARD INTO WEST TENNESSEE AND OUR SOUTHWEST ZONES...WHERE JACKSON TN RECENTLY REPORTED A TEMPERATURE OF 85 WITH A DEWPOINT OF 80. DEWPOINTS DROP OFF QUICKLY INTO THE LOWER 70S AND 60S FURTHER TO THE NORTHEAST SUCH AS AT BNA AND CSV. ACTIVITY OVER WEST TENNESSEE IS EXPECTED TO CONTINUE ORGANIZING THIS EVENING...POSSIBLY INTO AN MCS...WHICH WILL THEN TRACK SOUTHEASTWARD ALONG THE DEWPOINT GRADIENT INTO OUR SOUTHWEST ZONES LATER THIS EVENING INTO THE OVERNIGHT HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY FORM AROUND THE CURRENT ACTIVITY AS WELL...ALTHOUGH HIGHEST CONCENTRATION IS EXPECTED TO REMAIN OVER THE SOUTHWEST PARTS OF THE MID STATE. WILL CONTINUE PREVIOUS FORECAST REASONING WITH LIKELY POPS OVER THE SOUTHWEST CWA DIMINISHING TO CHANCE POPS IN THE NORTHEAST CWA...ALTHOUGH DID NUDGE DOWN POPS SOMEWHAT. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN BE EXPECTED WITH THIS ACTIVITY...BUT WARM MID LEVEL TEMPERATURES AT 700MB INCLUDING THE 12C READING ON THE 00Z OHX SOUNDING AND 12-13C VALUES ON THE LAPS ANALYSIS ACROSS THE MID STATE MAY ACT TO LIMIT INTENSITY OF STORMS. OTHERWISE...MADE TWEAKS TO TEMPS AND DEWPOINTS BASED ON LATEST OBS...BUT REST OF FORECAST IS GENERALLY ON TRACK. PREV DISCUSSION... /ISSUED 654 PM CDT MON JUL 30 2012/ UPDATE...FOR 00Z AVIATION FORECAST AVIATION... CONTINUING TO SEE WARM ADVECTION CLOUDS SPILLING DOWN INTO THE MID STATE IN NORTHWEST FLOW ALOFT. WESTERN HALF OF THE MID STATE REMAINS CAPPED OFF WITH TEMPS AT 700 MILLIBARS ON THE ORDER OF +12 TO +13 DEGREES CELSIUS FROM NORTHWEST ALABAMA INTO FAR SOUTHERN ILLINOIS. CAP IS FORECAST TO WEAKEN OVER THE NEXT SEVERAL HOURS. SHORT WAVE THROUGH CENTRAL ILLINOIS/MISSOURI ALONG WITH MCV WILL CONTINUE TO WORK THIS WAY ACCOMPANIED BY SPRINKLES OR SCATTERED SHOWERS. THINK THE BEST CHANCE FOR SHOWERS AT FORECAST TERMINALS WILL BE LATE TONIGHT AND EARLY TUESDAY MORNING 10Z TO 14Z. CURRENT MOSAIC LOOKS OVERDONE WITH NOT MUCH REALLY HITTING THE GROUND ACROSS WEST KENTUCKY OR SOUTHERN ILLINOIS. CONVECTION HAS DEVELOPING IN NORTHEAST ARKANSAS. I AM EXPECTING TO SEE THIS DEVELOP INTO AN MCS TYPE FEATURE THIS EVENING AND MOVE SOUTHEAST THROUGH NORTHERN MISSISSIPPI INTO ALABAMA. THIS COMPLEX COULD CLIP FAR SOUTHWEST MIDDLE TENNESSEE LATER IN THE EVENING WITH A STORM OR TWO BEING SEVERE. TERMINALS SHOULD NOT BE AFFECTED. BOYD PREV DISCUSSION... /ISSUED 518 PM CDT MON JUL 30 2012/ UPDATE...FOR AVIATION INTERESTS IN MIDDLE TN AVIATION... CONTINUED WARM AIR ADVECTION AT THE MID LEVELS HAS CAPPED OFF THE WESTERN HALF OF THE MID STATE THIS AFTERNOON. +12 CELSIUS TEMPS AT 700 MILLIBARS EXTEND FROM NORTHERN ALABAMA NORTHWARD INTO SOUTHERN ILLINOIS WHERE TEMPS HAVE WARMED TO +13 AT 700 MILLIBARS...WHILE BULK SHEAR HAS REMAINED QUITE LARGE ON THE ORDER OF 50 KTS FROM SOUTHERN ILLINOIS DOWN INTO MIDDLE TENNESSEE THIS AFTERNOON. BELIEVE CONVECTION THAT MANAGED TO FIRE THIS DURING THE AFTERNOON OVER PARTS OF WESTERN TENNESSEE IS HAVING A HARD TIME DEVELOPING VERTICALLY DUE TO THE CAPPING. EXPECT THIS TO LIKELY LIMIT THUNDERSTORM DEVELOPMENT AT LEAST THROUGH THE FIRST PART OF THE EVENING HERE IN MIDDLE TENNESSEE. HOWEVER...THERE IS A SHORT WAVE FROM LOWER MICHIGAN DOWN THROUGH ILLINOIS INTO NORTHERN MISSOURI THAT WILL BE DROPPING SOUTHEAST LATER TONIGHT. IN ADDITION...AN MCV WILL MOVE DOWN FROM SOUTHERN ILLINOIS DURING THE EVENING. PREV DISCUSSION... /ISSUED 321 PM CDT MON JUL 30 2012/ DISCUSSION...MCV LEFTOVER FROM NE CONVECTIVE CLUSTER IS PUSHING SEWD THROUGH MO AND IS EXPECTED TO ENHANCE CONVECTION OVER WESTERN PORTION OF THE MIDSTATE TONIGHT. SIGNIFICANT 0-3 KM SHEAR IS EXPECTED TO INCREASE OVER THE WRN PORTION OF THE MIDSTATE TONIGHT. THUS...SOME CELLS POSSIBLY SEVERE WITH DAMAGING WINDS AND HAIL. AFTER PASSING THROUGH THE MIDSTATE TONIGHT...ACTIVITY SHOULD SETTLE OVER AL/GA BY MID-MORNING. THUNDERSTORMS WILL DIMINISH...BUT NOT GO COMPLETELY AWAY...TOMORROW AS DRIER AIR MOVES INTO THE AREA. THUS I HAVE LEANED MORE TO NAM TEMPS FOR TOMORROW. HEAT INDEX FOR A FEW WRN COUNTIES GETS INTO THE 103F RANGE BUT WILL NOT ISSUE A HEAT ADVISORY ATTM. REMAINDER OF THE WORKWEEK SHOWS WEAK IMPULSES MOVING THROUGH NWLY FLOW ALOFT...THUS GENERATING A 15-35 PCT POP EACH DAY. THEN THE UPPER RIDGE OVER THE SRN ROCKIES AND WRN PLAINS EXTENDS EWD INTO THE DEEP SOUTH SHUTTING OFF THE NWLY FLOW OVER THE WEEKEND. HOWEVER... A STRONG H5 WAVE PASSES THROUGH GREAT LAKES AND OHIO VALLEY ON SUN. BOTH THE ECM AND GFS SHOWS A COOL FRONT PUSHING INTO THE AREA SUN NGT WITH DRIER AIR MOVING FOR MON AND TUE. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, Jul 30, 1:52 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 152 PM CDT MON JUL 30 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-311030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 152 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST MIDDLE TENNESSEE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. ISOLATED TO SCATTERED STORMS ARE POSSIBLE FURTHER EAST...WITH A FEW REPORTS OF DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 04
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:55 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 35 min |
| Jul 31, 4:11 AM CDT | Special Weather Statement | OHX | Cannon, Warren | 34 min |
| Jul 31, 4:25 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 35 min |
| Jul 31, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| Jul 31, 5:54 AM CDT | Special Weather Statement | OHX | Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.